Its will be necessary for patient of A-FIB, to prevent the clotting of blood and dislodging the clot to brain/heart , which is very lethal. Hence asprin/plavix
are prescribed to patient to keep him safe (as a prophylaxis ).
BUT Aspirin/ Plavix have an corrosive effect on stomach, causing constant irritation to stomach.And prolong intake of these drugs leads to bleeding ulcers.
Now lets see in case of your husband.
1) He has a A-FIB
2) PACEMAKER is placed
3) Bleeding ulcer in NOV -2011
Now looking at the condition (1) its must to have an anti clotting medication not looking at condition (3) he had an bleeding ulcer in nov-2011 due to prolonged use of plavix/aspirin, so its not viable to use the same bleeding ulcer causing drugs again, right? so when need to find a viable alternative which do not cause bleeding ulcer, and next best option is coumadin
Coumadin though being very effective drug is used as second option and here is the reason why do doctors do not start on coumadin right away is (a) needs multiple doses in a day (2) needs to monitored ever 15 days for Bleeding time
, due to the above reason coumadin is not used as first choice.
NOW TO ANSWER YOUR QUESTION,
YES its safe to use coumadin now even he had a bleeding ulcer in 2011, as it has been longer then 6 months and according to guide lines we need to only wait for 6 months but it has been longer than the guidelines, hence its SAFE to use, if no other episode of bleeding took recently with in last 6 months.